Alert archive / Massachusetts / Winter Storm Watches in 2021

Winter Storm Watch 6, NWS Boston/Norton, MA

April 14, 2021Franklin County, Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this winter storm watch at Apr 14, 2021, 3:15 AM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It took effect at Apr 15, 2021, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 14, 2021, 3:15 AM EDT (07:15 UTC)
In effect from
Apr 15, 2021, 8:00 PM EDT
Expired
Apr 15, 2021, 3:37 AM EDT
In force
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 121 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WWUS41 KBOX 140715
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
315 AM EDT Wed Apr 14 2021

MAZ002-008-009-142015-
/O.NEW.KBOX.WS.A.0006.210416T0000Z-210417T0000Z/
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Including the cities of Charlemont, Chesterfield, and Blandford
315 AM EDT Wed Apr 14 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 6
  inches or more is possible.

* WHERE...Western Franklin MA, Western Hampshire MA and Western 
  Hampden MA Counties.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Travel could be difficult. Some power outages are 
  possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
2 follow-up statements
809 
WWUS41 KBOX 141943
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
343 PM EDT Wed Apr 14 2021

MAZ002-008-009-150845-
/O.CON.KBOX.WS.A.0006.210416T0000Z-210417T0000Z/
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Including the cities of Charlemont, Chesterfield, and Blandford
343 PM EDT Wed Apr 14 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY EVENING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 4 to
  8 inches possible with locally higher amounts above 1500 ft. 

* WHERE...Western Franklin MA, Western Hampshire MA and Western 
  Hampden MA Counties.

* WHEN...From Thursday evening through Friday evening.

* IMPACTS...Travel could be difficult. Some power outages are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
613 
WWUS41 KBOX 150737
WSWBOX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Boston/Norton MA
337 AM EDT Thu Apr 15 2021

MAZ002-008-152045-
/O.UPG.KBOX.WS.A.0006.210416T0000Z-210417T0000Z/
/O.NEW.KBOX.WS.W.0005.210416T0000Z-210417T0000Z/
Western Franklin MA-Western Hampshire MA-
Including the cities of Charlemont and Chesterfield
337 AM EDT Thu Apr 15 2021

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT FRIDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of 5 to
  8 inches with localized amounts up to 10 inches possible above
  1500 feet.

* WHERE...Western Franklin MA and Western Hampshire MA Counties.

* WHEN...From 8 PM this evening to 8 PM EDT Friday.

* IMPACTS...Travel could be very difficult. Some power outages are
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

MAZ009-152045-
/O.UPG.KBOX.WS.A.0006.210416T0000Z-210417T0000Z/
/O.NEW.KBOX.WW.Y.0013.210416T0000Z-210417T0000Z/
Western Hampden MA-
Including the city of Blandford
337 AM EDT Thu Apr 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
8 PM EDT FRIDAY...

* WHAT...Wet snow expected. Total snow accumulations of 4 to 6 
  inches.

* WHERE...Western Hampden MA County.

* WHEN...From 8 PM this evening to 8 PM EDT Friday.

* IMPACTS...Travel could be very difficult. A few power outages
  are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MAZ003-010-152045-
/O.NEW.KBOX.WW.Y.0013.210416T0000Z-210417T0000Z/
Eastern Franklin MA-Eastern Hampshire MA-
Including the cities of Greenfield, Orange, Amherst, 
and Northampton
337 AM EDT Thu Apr 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
8 PM EDT FRIDAY...

* WHAT...Wet snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Eastern Franklin MA and Eastern Hampshire MA Counties.

* WHEN...From 8 PM this evening to 8 PM EDT Friday.

* IMPACTS...Travel could be very difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MAZ004-026-152045-
/O.NEW.KBOX.WS.A.0007.210416T0000Z-210417T0000Z/
Northern Worcester MA-Northern Middlesex MA-
Including the cities of Barre, Fitchburg, and Ayer
337 AM EDT Thu Apr 15 2021

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
EVENING...

* WHAT...Heavy wet snow possible. Total snow accumulations of 4 to
  7 inches possible with the highest amounts at or above 1000
  feet.

* WHERE...Northern Worcester MA and Northern Middlesex MA 
  Counties.

* WHEN...From this evening through Friday evening.

* IMPACTS...Travel could be very difficult. Some power outages are
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Frank

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter storm watch went out at Apr 14, 1:57 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 14, 1:57 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
157 AM EDT Wed Apr 14 2021

.SYNOPSIS...
High pressure over eastern Canada will result in dry weather
and mild temperatures Wednesday, except for the immediate
eastern MA coast where it will remain cool. By Thu, low pressure
emerges off the NJ coast, then intensifies as it slowly tracks
along the coast or into Southeast Massachusetts Fri, yielding a
widespread windswept rain late Thursday into Friday.
Accumulating wet snow is possible across the Berkshires of
Western Massachusetts. Gradual improvement is expected over the
weekend as the storm exits out to sea, with dry milder weather
likely Sunday. Rain may return early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

155 AM Update...

An abundance of mid level cloudiness was overspreading the
region very early this morning. This was in association with a
weak surface trough. In fact, there was just enough low level
convergence for a few sprinkles across eastern MA but not
expecting anything more than that.

Otherwise, temperatures should mainly drop into the lower to
middle 40s by daybreak. Some spots across southeast New England
have dipped into the upper 30s, but they should rise a few
degrees by daybreak as mid level cloudiness increases.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...

Wednesday...

A warmer day on tap for Wednesday, especially for the western areas
as a thermal ridge aloft builds in from the west. 925 hPa temps from
5-10 C will support surface temperatures high temperatures in the
upper 50s/low 60s for the majority of southern New England with
cooler temperatures along The Cape Islands (low 50s) and warmer
temperatures in the CT River Valley (upper 60s). Some mid-level
cloudiness to start the day will be followed by clearing and
eventually a mix of sun and clouds for the afternoon. Weak surface
high pressure will support light and variable winds that will
eventually become a light southeasterly wind as the surface high
moves offshore by late afternoon tomorrow.

.Wednesday Night.

As the upper-level ridge axis slides east over the Atlantic waters
on Wednesday evening, a closed low at 500 hPa will be approaching
the northeast from the west. This will support the development of
low-pressure off the coast of VA/NC that will eventually bring
substantial precipitation and likely snowfall (at higher elevations)
to southern New England on Thursday.

Prior to the arrival of this low-pressure system, deformation aloft
will support showers for the western half of the forecast area on
Wednesday night. At this point the latest guidance suggests that
showers wouldn't begin until after Midnight Wednesday into Thursday
and would be confined to the western counties of MA/CT (Franklin,
Hampshire, Hampden,Hartford). Low temperatures on Wednesday night
will be similar to Tuesday night with lows falling into the upper
30s/low 40s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

Highlights...

* Widespread moderate to heavy rainfall late Thu into Fri
* Accumulating wet snow possible Western MA Thu ngt/Fri
* Drying trend Saturday and moderating temps Sunday

Thursday...

Impressive closed low moves from MI to PA, inducing cyclogenesis
near the NJ/NYC coast. Rain maybe heavy at times across Western
MA/CT, in response to strong wind anomalies and high PWATs within
the warm conveyor belt (WCB) along with elevated instability on the
nose of the dry slot. This heavy rain overspreads the remainder of
the region Thu night from west to east. Again, periods of heavy rain
given impressive WCB along with elevated instability. It will be a
windswept rain as low level ESE jet moves across the area. Rain
likely changes over to snow across high elevations of Western MA, as
cold air aloft with mid level low overspreads this area and combined
with dynamical and diabatic cooling processes from heavy qpf. Snow
accumulations very challenging at this time range, as snow to liquid
ratios (SLR) will be on the order of 8 to 1 or so. In addition, with
surface temps 33/34, likely be a big difference in snow accums from
paved vs unpaved surfaces. Earlier model runs were farther southeast
with track of mid level low, but 12z guidance has trended farther
northwest. This has resulted in dry slot tracking farther NW across
much of Southern New England. Therefore, this has reduced the threat
of heavy wet snow over the Worcester Hills and confined to Western-
Northwest MA for now. Most of the time this NW trend rarely reverses
and sometimes continues to trend NW. Will just have to monitor later
model runs, but for now decided to follow a more conservative
snowfall forecast approach given the time range and this new NW
trend. For now, preliminary snowfall forecast is for 3-6 inches
across the higher terrain of W/NW MA. Definitely a heavy wet snow
but with fully leaved trees not an issue yet in mid April, power
outages not as great of a concern vs mid May.

Friday...

Low becomes occluded/vertically stacked somewhere over Southeast MA,
with WCB rains lifting north and exiting MA into NH/VT, with rain
intensity likely diminishing as the day progresses. A
chilly/raw/damp day with snow possible across the high terrain of
W/NW MA. Gusty NE winds likely confined to NE MA/Cape Ann area.
Chilly with highs only in the 40s. Lighter comma-head rain (snow
high terrain) likely Fri night as occluded low slowly moves east of
MA. Chilly/raw night with lows in the mid to upper 30s.

The Weekend...

Dry trend Sat but rather chilly with 850 mb temps around -3C, only
supporting highs in the upper 40s and lower 50s, with morning clouds
giving way to partial afternoon sunshine Sat. Dry and milder Sunday
with highs in the 50s, possibly pushing 60 in the CT river valley.

Early Next Week...

Milder given SW flow aloft but could be unsettled with precip at
times depending on amplitude and track of individual short waves
embedded in the broad SW flow aloft.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06z Update...

Today...High Confidence. VFR conditions despite some mid level
cloudiness. Winds generally becoming ESE at 5 to 10 knots. We
can not rule out a spot shower or two late in the day across
western MA/northern CT.

Tonight...High Confidence. VFR conditions persist. The exception
is near and especially west of the CT River where the threat
for MVFR conditions along with showers will increase during the
overnight hours. Light ESE winds.

Thursday...High Confidence. MVFR conditions and showers expand
eastward from the CT River Valley to cover more of interior
southern New England as Thursday wears along. Meanwhile, we
expect eastern MA/RI to maintain generally VFR conditions with
mainly dry weather probably through mid to late afternoon. E
winds increasing to between 10 and 15 knots with some 20 to 25
knot gusts during the afternoon.

KBOS TAF...High Confidence in TAF.

KBDL TAF...High Confidence in TAF.

Outlook /Thursday Night through Sunday/...

Thursday: Mainly VFR, with areas MVFR possible. Breezy. Chance
RA.

Thursday Night: Mainly IFR, with areas MVFR possible. Windy
with local gusts up to 30 kt. RA.

Friday: Mainly MVFR, with areas IFR possible. Windy with gusts
up to 30 kt. RA likely.

Friday Night: MVFR/IFR conditions possible. Windy with local
gusts up to 30 kt. Chance RA.

Saturday: Mainly VFR, with local IFR possible. Breezy.

Saturday Night: VFR. Breezy.

Sunday: Mainly VFR, with local MVFR possible.

&&

.MARINE...
Weak high pressure builds over the Atlantic waters
tonight and tomorrow resulting in a gradual weakening of the
northeasterly winds over the coastal waters. 4-5 foot seas will
linger across the outer waters through Wednesday night.Winds
eventually pick up out of east early Thursday as low-pressure
system approaches southern New England.

Outlook /Thursday Night through Sunday/...

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Chance of rain.

Thursday Night: Moderate risk for Small Craft Advisory winds
with local gusts up to 30 kt. Rough seas up to 10 ft. Rain.
Areas of visibility 1 to 3 nm.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 15 ft. Chance of rain.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 14 ft. Chance of rain.

Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 14 ft.

Saturday Night: Winds less than 25 kt. Areas of rough seas.

Sunday: Winds less than 25 kt. Local rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ250-
     254-255.
     Small Craft Advisory until 8 AM EDT this morning for ANZ256.

&&

SYNOPSIS...Nocera/RM
NEAR TERM...Frank
SHORT TERM...RM
LONG TERM...Nocera
AVIATION...Frank/Nocera
MARINE...Nocera/RM
Hazardous weather outlook, Apr 13, 4:39 PM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
439 PM EDT Tue Apr 13 2021

CTZ002>004-MAZ003>007-010>024-026-RIZ001>008-142045-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
439 PM EDT Tue Apr 13 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-142045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
439 PM EDT Tue Apr 13 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-008-009-142045-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
439 PM EDT Tue Apr 13 2021

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating heavy wet snow is possible Thursday night into Friday
across the higher elevations of Western Massachusetts. Preliminary
snowfall projections are 3-6 inches, with considerably less in the
valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:13 AM EDTGale WatchBOX24 hr
Apr 14, 3:13 AM EDTSmall Craft AdvisoryBOX4 days

Nearby

Winter Storm Watches in Massachusetts, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.